West Virginia, 2021Flood and Damaging Winds in West Virginia, June 7 to 8, 2021
June 7 to 8, 2021 · NWS RNK · 5 events in 2 counties and zones
High pressure situated off the Atlantic Coast ushered in a moist air-mass that, combined with differential heating in the Appalachians, produced thunderstorms that intensified to severe levels for short periods of time during the afternoon of the 7th. One of these storms also produced heavy downpours that resulted in localized minor flooding in the community of White Sulphur Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure situated off the Atlantic Coast ushered in a moist air-mass that, combined with differential heating in the Appalachians, produced thunderstorms that intensified to severe levels for short periods of time during the afternoon of the 7th. One of these storms also produced heavy downpours that resulted in localized minor flooding in the community of White Sulphur Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 5:45 AM EST, 15 minutes earlier.
Area forecast discussion, Jun 7, 5:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 AM EDT Mon Jun 7 2021
.SYNOPSIS...
Our area will remain between low pressure over the midwest
and high pressure off the southeast coast through midweek. A
front approaches toward the second half of the week. So for the
next several days expect more humid weather with a daily threat
of showers and storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Monday...
Remaining humid with smattering of showers and thunderstorms
this afternoon/evening...
Fog is around this morning with some lower clouds but not as
widespread due mid deck of clouds.
You can expect almost a repeat of Sunday again today, though
temperatures may be held in check by more cloud cover. This
cloud cover if it hangs around most of the day will limit
heating and instability, but still enough of a moist/humid
airmass to generate showers and thunderstorms.
Will be focusing on a couple of upper level disturbances passing
along the western side of the upper ridge this afternoon/evening.
Models in general agreement in showing the strong vort passing
across western NC by 00z. Still will be hard to pinpoint who gets
rain and who doesn't, but leaning toward high-res models suggests
best chance again will run from the NC mountains/foothills, north
through Southeast WV, with less coverage across the piedmont.
Storm motion overall will be from southwest to northeast, around 10-
15kts. With pwats running 1.5 to 2 inches any slower moving storms
or training storms will drop an inch in a half hour or less
potentially.
Radar this afternoon will likely look like scatter shot with outflow
boundaries also inducing more convection.
Given the lack of strong forcing and shear, most thunderstorms will
be heavy rainers and lightning the main culprits, so severe threat
is near zero.
For high temps will go blend of NAM/GFS guidance with 70s to around
80 west banking on more cloud cover/showers, with mid to upper 80s
east.
Tonight should keep in line with Sunday evening with showers/storms
fading by late evening, though potential still exists for lingering
showers overnight, mainly across the NC counties, as another
shortwave may arrive by 12z Tuesday. Forecast confidence is average
for the overnight pops. Fog will be developing in a patchy nature
again late tonight, but think it will be limited again by cloud
cover. Muggy with lows in the mid 60s mountains to lower 70s
piedmont.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 310 AM EDT Monday...
Diurnally Driven Precipitation Chances Expected Through The
Work Week...
The region will remain locked between an upper level ridge and an
upper level low that will be drifting over the upper Midwest.
Together, these two systems as well as influence from diurnal
heating and weak shortwaves within the flow will contribute to
numerous opportunities for diurnally fluctuating rain chances
through the week.
That said, showers and storms that develop this week will have the
potential to have high precipitation rates with PWATs expected to
remain generally above 1.5 inches region wide, with higher amounts
up to 2 inches. That said, isolated flash flooding can not be ruled
out, though most areas can handle ample rainfall due to the
continued antecedent dry conditions.
Temperatures will remain inhibited thanks to the cloud cover that is
expected to persist in the afternoons. In fact, ample cloud cover
Tuesday should keep temperatures below normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 310 AM EDT Monday...
Late Week Trough Expected With Possible Lingering Precip
Chances For The Weekend...
Guidance continues to point to a trough that dips into the
region Friday, bringing more organized rain chances for the day
compared to earlier in the work week. What remains uncertain is
how far south out of the CWA does this cold front make it before
stalling out. It seems more possible now that it won't be able
to make it out of the area before stalling out, keeping rain
chances lingering into the weekend. That said, cooler
temperatures at least should accompany it, even now despite the
shift in confidence of the front getting through the area.
Should it make it through, drier conditions throughout the
entire weekend should be expected.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 640 AM EDT Monday...
Dense fog and low clouds will erode by 12-14z, with sct/bkn mid
deck this morning.
Cumulus will build into towering cu and CB's this afternoon at
mainly VFR level for all sites, with thunderstorms mainly
concentrated along/west of a HSP-UKF line so keeping VCTS in
from ROA-BCB-LWB-BLF, with tempo at BLF/LWB of showers for now.
Amendments will likely be necessary depending on how storms
develop as they are likely to widely scattered especially east
of the mountains.
After 00z/Tuesday showers/storms will become lower in coverage,
with fog potential again overnight with best threat at
LWB/BCB/BLF.
Extended Aviation Discussion...
This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more coverage will be likely by Friday as a
backdoor front moves into the mid-Atlantic. So outside of late
night fog and storms with sub-VFR, expect VFR through the
period.
&&
.CLIMATE...
As of 250 AM EDT Monday...
Warm lows at night may lead to some records being approached/broken
for a couple of areas, while not close for others. Below is a list
of our climate stations, the record warmest lows, and the forecast lows.
Some of these records date back to over 100 years.
JUNE 7TH
SITE WARMEST RECORD LOW/YEAR FORECAST LOW
BLUEFIELD 73/1938 64
BLACKSBURG 66/1941 65
DANVILLE 73/1923 70
LYNCHBURG 71/1952 70
ROANOKE 71/2008 70
JUNE 8TH
SITE WARMEST RECORD LOW/YEAR FORECAST LOW
BLUEFIELD 69/2008 66
BLACKSBURG 65/1933 66
DANVILLE 73/1925 72
LYNCHBURG 71/1899 70
ROANOKE 73/2008 70
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...WP
CLIMATE...WPHazardous weather outlook, Jun 7, 2:27 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
327 AM EDT Mon Jun 7 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-080730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
327 AM EDT Mon Jun 7 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 7, 5:55 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
655 AM EDT Mon Jun 7 2021
NCZ003-VAZ016-071215-
Surry-Carroll-
Including the cities of Dobson and Galax
655 AM EDT Mon Jun 7 2021
...DENSE FOG ALONG I-77...
Fog will be dense along I-77 between Hillsville and the North
Carolina stat line, mainly around Fancy Gap. Visibilities as low
as a couple hundred feet will cause hazardous travel. The fog
should begin to disperse between 8-9am.
Those traveling should plan ahead for poor visibilities and slow
traffic.
Event by event
2 heavy rain, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Greenbrier
- When
- June 7, 6:00 AM EST to June 8, 6:00 AM EST
- Where
- Greenbrier County, 0.74 mi NW of White Sulphur Spgs
- Reported by
- COOP Observer
- Coordinates
- 37.788, -80.308
The Cooperative Weather Observer at White Sulphur Springs observed a 24-hour rainfall total ending 7 AM EDT on July 8th of 2.00 inches. Much of that rain fell from a single thunderstorm during early evening on the 7th.
Heavy Rain, Greenbrier
- When
- June 7, 4:00 PM EST to 4:45 PM EST
- Where
- Greenbrier County, 1.32 mi N of White Sulphur Spgs
- Reported by
- Mesonet
- Coordinates
- 37.799, -80.298
A thunderstorm produced heavy rain across White Sulphur Springs, WV, with Personal Weather Station in town (KWVWHITE17) measuring 2.1 inches of rain in a 30 minute period. Per NOAA-Atlas 14 Point Precipitation Estimates, this amount was between a 200- and 500-year rainfall event.
Flood, Greenbrier
- When
- June 7, 4:45 PM EST to 7:30 PM EST
- Where
- Greenbrier County, 1.23 mi N of White Sulphur Spgs to 1.2 mi N of White Sulphur Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.797, -80.296
A thunderstorm produced very heavy rain in a short period of time across the community of White Sulphur Springs, WV. Multiple roads within the town had anywhere from 6 inches to 2 feet of standing water, including on Main Street, Spring Street and Ingleside Avenue. Reports of waist-deep water appear to have been exaggerated per conversation with several town officials that witnessed the flooding.
Thunderstorm Wind, Mercer
- When
- June 7, 5:46 PM EST
- Where
- Mercer County, 0.7 mi S of Ceres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.290, -81.149
A thunderstorm producing damaging winds gusts knocked a tree down onto Ada Road.
Thunderstorm Wind, Mercer
- When
- June 7, 5:53 PM EST
- Where
- Mercer County, 1.5 mi S of Lashmeet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.399, -81.205
A thunderstorm producing damaging wind gusts knocked a tree down onto Wright Mountain Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Colorado, June 7, 2021$531,000 · EF2 · 1 event
- Tornado and Flash Flooding in North Dakota, June 7 to 8, 2021$2.0 million · 2.75 in hail · 62 events
- Tornado and Flash Flooding in Arkansas, June 7 to 12, 20211 death · $2,000 · 61 kt wind · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7 to 9, 2021$1.0 million · 11 events
- Tornadoes and Flash Flooding in Mississippi, June 7 to 8, 2021$632,000 · EF0 · 18 events
- Tornado and Hail in North Dakota, June 7 to 8, 2021EF0 · 40 events
- Hail and Damaging Winds in Minnesota, June 7, 20211 in hail · 18 events
- Heat in New York, June 7, 202112 events
- Hail and Damaging Winds in Louisiana, June 7, 20211 in hail · 10 events
- Strong Wind in California, June 7 to 8, 20218 events
- Damaging Winds in Texas, June 7, 202161 kt wind · 6 events
- Flash Flooding and Damaging Winds in Alabama, June 7 to 10, 202150 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960151, 960152, 960150, 960221, 960222.